Colorado, 2024

Damaging Winds in Colorado, August 11, 2024

August 11, 2024 · NWS BOU · 2 events in 2 counties and zones

Thunderstorms brought severe wind gusts to the northeast Colorado plains during the afternoon of August 11th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Thunderstorms brought severe wind gusts to the northeast Colorado plains during the afternoon of August 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 11, 10:47 AM MST, 2 hours 10 minutes earlier. Its key messages:

  • A bit less storm activity is expected today, but there is still a marginal risk of severe storms (mainly wind) and burn area flooding.
  • Slightly cooler Monday with better precipitation chances. The main threat will be heavy rainfall with a couple strong to severe storms possible.
  • Chance of severe storms continues on the plains for Tuesday.
  • Gradual drying trend expected from Wednesday through the end of the work week with near to slightly above normal temperatures.
Area forecast discussion, Aug 11, 10:47 AM MST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1147 AM MDT Sun Aug 11 2024

.KEY MESSAGES...

- A bit less storm activity is expected today, but there is still
  a marginal risk of severe storms (mainly wind) and burn area
  flooding.

- Slightly cooler Monday with better precipitation chances. The
  main threat will be heavy rainfall with a couple strong to
  severe storms possible.

- Chance of severe storms continues on the plains for Tuesday.

- Gradual drying trend expected from Wednesday through the end of
  the work week with near to slightly above normal temperatures.

&&

.UPDATE...
Issued at 1028 AM MDT Sun Aug 11 2024

Morning showers and storms that came off the mountains have
dissipated, and also helped erode the stratus and fog. Water
vapor and visible satellite shows a little more pronounced drying
and stability (trapped waves) over the northern border area.
Downslope is developing as seen on the Platteville and KFTG-88D
wind profilers, with 20 kts at 7000 ft MSL. Thus, the downslope
drying is underway and for the aforementioned reasons we've cut
back PoPs a bit over the northern sections of the forecast area.
We should still see scattered convection develop, however as we
destabilize this afternoon with sufficient mid level moisture.
Also, we'll have a threat of a couple severe storms over the
eastern plains along the interface of downslope flow and mixing,
and higher Tds/MLCAPE/southeast flow over the eastern plains.
Most likely that occurs somewhere from around Sterling to Akron
and Limon and points east.

&&

.SHORT TERM /Through Tonight/...
Issued at 427 AM MDT Sun Aug 11 2024

There are a couple weak shortwaves to modulate convection today.
One is exiting across eastern Colorado right now, with a
dry/subsident patch over the northern mountains. The next is
bringing lift to the Colorado/Utah border with some showers/storms
there now. This should move across our mountains by early
afternoon and the plains in the afternoon and early evening.

With the clearing, we've cooled enough to develop a patch of
stratus over most of Weld county. There are light north winds that
could bring this over the northern part of the Denver metro area
for a few hours this morning. Like yesterday, it should be shallow
enough to burn off pretty quickly. There's more substantial
stratus and some localized fog in areas of weak upslope over the
northeast corner that could take longer to dissipate and hold
temperatures cooler out there during the day.

There is warmer and drier air aloft moving in from the west. The
warming and drying may offset each other and we'll still wind up
with CAPEs in the 600-1200 J/kg range. Precipitable water comes
down a little, but will still be around an inch on the plains. Mid
level winds come down a little bit, so slower storm motions may
also offset the decreased moisture availability. Overall, we'll
probably have similar severe/flood threats as we had yesterday,
maybe a few isolated events, maybe not. Greatest severe threat
would be for wind as storms organize into clusters/lines moving
into the better moisture over the middle portion of our plains,
then it's cooler by the eastern border. Flash flood threat should
be limited to the more sensitive burn areas.

Forecast temperatures are near the middle of guidance and look
good. Main changes to the forecast were the fog and cloud/shower
timing.

&&

.LONG TERM /Monday through Saturday/...
Issued at 427 AM MDT Sun Aug 11 2024

The active pattern will continue for the long term forecast as WSW
flow aloft will help usher in monsoonal moisture across the Four
Corners and into the forecast area. The jet will shift slightly to
the north Monday and ridging is expected to rebuild over the
western CONUS. Forecast soundings indicate that Monday morning
commuters may have to contend with some fog reducing visibilities
across portions of the northeast corner of the CWA, mainly along
the South Platte River Valley. In the afternoon, 700 mb
temperatures will remain slightly cooler keeping Monday's high
temperatures a few degrees below normal to start the work week.
Dewpoints are expected to remain in the 50s and 60s across the
forecast area and PWATs look to be 130-150% of normal. S/SE
surface flow and a passing shortwave stemming from the PNW will
help initiate likely showers and storms over the high country late
morning. The main threat from these storms for the mountains will
be heavy rainfall, which could create flash flooding across
sensitive areas, especially our most recent burn scars. These
storms are expected to move eastward across the plains and persist
into the evening hours where there is a chance for heavy rainfall
to occur, mainly for Lincoln and Washington Counties, where there
could be localized accumulations exceeding 2".

The ridge is expected to continue its eastward shift on Tuesday as
it builds over the central CONUS. This will continue the WSW flow of
monsoonal moisture through the Four Corners and into the forecast
area once again. An expected shortwave moving through the PNW will
support likely afternoon showers and thunderstorms across the
high country with decreased chances for the plains over Monday's
more widespread coverage. However, there is a marginal threat for
isolated severe storms over portions of the plains for hail and
winds with sufficient shear possible to support thunderstorm
organization in the more robust updrafts. High temperatures are
expected to be a few degrees warmer than Monday, and are forecast
to be in the upper 80s across the plains, putting us at near
normal temperatures. The foothills and mountains are expected to
be in the 60s and 70s. There will be additional flash flood
concerns for some localized heavy rainfall for our burn scars
again.

A shortwave trough over western Canada looks to push east on
Wednesday that may flatten out the upper level ridge and trim off
some of the moisture flow from the southwest. PWATs are expected to
decrease to ~98-110% of normal. Forecast soundings show large
dewpoint depressions and 700 mb temperatures increase a few more
degrees, which will translate to a few degrees added onto daily high
temperatures. Inconsistencies remain in model outputs at this point
in the forecast. There is uncertainty on timing and depth of the
shortwave trough passing through the PNW that will be a deciding
factor on how much monsoonal moisture we will tap into for the
second half of the week. High temperatures should slowly make
their way back into the low 90s across the plains for the weekend.

&&

.AVIATION /18Z TAFS through 18Z Monday/...
Issued at 1147 AM MDT Sun Aug 11 2024

Appears threat of thunderstorms this afternoon has decreased per
satellite imagery showing trapped waves (stability) and developing
downslope flow. We'll still have scattered light showers and an
isolated thunderstorm possible, but not enough threat to carry in
the TAFs at this point. VCSH is the most likely scenario for now.
Depending on heating (slowed by mid/upper level cloudiness),
mixing will help transport stronger westerly winds (about
1000-2000 ft off the deck) down to the surface, with gusts 20-25
knots expected from the WNW should we fully mix 20Z-00Z.

For this evening, a surge is noted pushing back to the TAF sites
from the northeast around 02Z-03Z. That will support low level
moisture advection and a higher potential of stratus again
(60-70% chance) later tonight into Monday morning. Thus, we'll
add stratus and IFR ceilings 09Z-15Z, and a TEMPO period of fog at
KDEN 11Z-14Z.

Monday will see a higher risk of thunderstorms (60-70% chance) and
therefore TEMPO TSRA by 21Z.

&&

.HYDROLOGY...
Issued at 427 AM MDT Sun Aug 11 2024

There's a little less moisture available today, but scattered slow
moving thunderstorms are still expected with localized heavy rain
possible. The only flash flood should be limited to the more
sensitive burn scar areas for possible rainfall of 0.5 to 1 inch
in an hour.

With above normal PWATs and monsoonal moisture in place for the
first half of the week, there will be a threat of heavy rain
across the forecast area through Tuesday. Some of the storms may
produce localized flash flooding, especially in and near the
recent burn scars. The Alexander Mountain burn area will have an
elevated threat with limited threats for the older burn scars.
Conditions are expected to trend to warmer and drier by Wednesday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Barjenbruch
SHORT TERM...Gimmestad
LONG TERM...Bonner
AVIATION...Barjenbruch
HYDROLOGY...Bonner/Gimmestad
Hazardous weather outlook, Aug 11, 9:59 AM MST, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1059 AM MDT Sun Aug 11 2024

COZ030>051-121700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1059 AM MDT Sun Aug 11 2024

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected to redevelop over the
mountains by early afternoon and then spread and develop eastward
across the plains through the late afternoon hours. A couple
storms will likely become severe, mainly along and east of a
Sterling to Akron to Limon line where more instability exists. The
main threat is damaging wind gusts to around 60 mph, but large
hail is also possible.

The recent burn scars will see a limited threat of flash flooding,
as storms will be moving along and intensity of storms in/near the
mountains is expected to be a little less than yesterday.

Storms will diminish from northwest to southeast across the area
this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous showers and storms are expected to start the
week, most numerous over the high country and Palmer Divide.
Locally heavy rainfall is possible with the stronger storms that
could elevate the flash flood threat for sensitive areas like our
burn scars. A couple of storms could become severe Monday and
Monday evening with possibly a higher threat on Tuesday.

There will be a gradual warming and drying trend Wednesday
through Friday, with thunderstorm activity returning to a more
typical summer convective pattern as the week persists.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight. However,
any reports of heavy rainfall, strong wind gusts, or hail will be
appreciated.

In the hours before

Local storm report, Aug 11, 11:49 AM MST, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
1249 PM MDT Sun Aug 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     Flash Flood      2 WNW Cedar Cove        40.42N 105.29W
08/07/2024                   Larimer            CO   NWS Employee

            Delayed Report: Several rocks laying across
            Hwy 34, right off the Alexander Mountain
            burn scar.

&&

GH
Special weather statement, Aug 11, 12:36 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Denver CO
136 PM MDT Sun Aug 11 2024

COZ038-042-048-112015-
Logan County CO-Northeast Weld County CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
136 PM MDT Sun Aug 11 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN WELD AND WEST
CENTRAL LOGAN COUNTIES THROUGH 215 PM MDT...

At 136 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 13 miles northeast of
Pawnee Buttes to 6 miles southwest of Panorama Point to 4 miles
southwest of Hereford, or along a line extending from 19 miles
southwest of Kimball to 50 miles north of Fort Morgan to 27 miles
southeast of Cheyenne. Movement was southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Grover, New Raymer, Keota, Hereford, Stoneham, and Pawnee Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4067 10332 4059 10376 4059 10430 4096 10449
      4100 10410 4100 10376
TIME...MOT...LOC 1936Z 322DEG 24KT 4099 10387 4095 10412 4092 10435

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

HEAVENER

The radar

The Cheyenne radar (KCYS), 74 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Weld

When
August 11, 12:57 PM MST
Where
Weld County, 4.28 mi NNW of Pawnee Buttes
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
40.880, -104.000

The AWOS station K1OW two miles northwest of Pawnee Buttes.

Thunderstorm Wind, Logan

When
August 11, 1:58 PM MST to 2:03 PM MST
Where
Logan County, 1.72 mi ESE of Sterling
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
40.620, -103.170

The mesonet station CO035 I-76 Sterling.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198953, 1198956.